About Me: Female, 45, Boston, MA, member since Aug 2007
I am married and have 2 beautiful children. My son is 24, pursuing a carrer as a PA, currently working as an EMT in Boston . My daughter is 16 and hopes to follow in my footsteps as a nurse. I have worked for 18 years as a Registered Nurse. For those who have asked abou
[More]t my lengthy history of arrhythmia, here is my sad, but true, condensed history:
My rhythm problems started about 16 years ago. During this time I tried many different meds to reduce my symptoms. I dealt with the occasional flip flops or brief runs of tachycardia. Nothing that sent me running to the ER.
In Sept 06' I was taken to the ER in Atrial Fib w/ rapid vent response. I was given IV Cardizem, Lopressor, Digoxin all which did not convert the rhythm. They were about to admit me to the ICU on a Cardizem drip but when my BP fell to 60 palp and I was losing conciousness they decided to do synch cardioversion. I subsequently went for EP study in Oct 06' and was found to have AVNRT, EP tried to ablate, 44 lesions total , but arrhythmia would return. After 8 hours in the lab, he decided to abort procedure and start me on Flecainaide. This didn't work either.
Sent to Tufts/NEMC (Boston) in Nov 06' for another try, this worked for about 6 weeks but came back with a vengence. This last procedure was very close to the AV Node so he felt that further attempts on his part would be too risky. He referred me to a more experienced EP at the Brigham&Womans in Boston,MA. This Dr brought me to the EP lab in Feb 07'.
During the study he was able to determine that the electrical circuit in my heart, travelled in an unusal pattern. He found that I had a very short slow pathway but a longer fast pathway that allowed the current to stay trapped and circle around and around. He applied multiple lesions in the area of the slow pathway. Initial attempts to provoke SVT in EP lab, after ablation, failed. I was sent on my way and hoped for the best.
During the months that followed I had onset of new arrhythmias. I had daily runs of Ventricular Bigeminy, Accelerated Junctional rhythms, IST, Atrial Fib and Atrial Flutter. When I started to have syncopal episoded in June 07' I was taken back to the lab to have further EP study. Unfortunately he was not able to pinpoint a focal point which meant no point to ablate. I was then given the choice to start Catapress along with an SSRI which has helped other IST sufferers. I think he basically didn't know what to do since he and my primary cardiologist openly admitted to me to being very perplexed by my situation.
In Sept 07' I returned to my original cardiologist feeling no better than I did way back when. I expressed my feelings of frustration and exhaustion wondering if I was ever going to return to my normal day to day life. He took me off my current meds and put me back on the Cardizem. All that did was exacerbate my junctional rhythm issues. So, he opted to put me on Sotolol. Was miserable on this. I would rather deal with the multiple arrhythmias I had going on than the side effects of Sotolol. He took me off this and put me back on Flecanaide to see if it might work this time . It was while I had the monitor on during the 1st week back on Flec. that I had an episode that showed a WCT at 250bpm. It was really hard for them to determine if it was a V-Tach or a very rapid Atrial FIb with abberancy. This about sent my Dr running for the hills. To tell you the truth, I really don't think he knew what to do with me and my electrical nightmares! LOL
I was back in to the BWH in June 08'. I met with the EP again, to discuss my options. At this point he said that my treatment options were limited to a short course of Amioderone, Digoxin, or a more drastic route to make many symtoms that come with my afib, end by implanting a pacemaker. I had hoped to avoid this but if this was going to return quality of life than I was all for it. The plan was then set to do the pacer implant, wait a few months while the pacer collected data confirming that my main issues were all coming from the Atrium, then go back and do an AV Node ablation. This would now put me into complete heart block and make me pacemaker dependent for life.
On Aug 1st I was taken back to the EP lab at the BWH for my 5th and what I hoped to be the 2nd to last time. During the procedure I fell into V-Tach, again! He very quickly decided to postpone the pacemaker implant and do an ablation for the VT that was coming from the RVOT. He said that we can revisit the previous plan at a later date.
In March 2009, I was admitted for a 4 day stay to begin taking Tikosyn. I have now been taking 500mcg of Tikosyn BID for over 2 yrs that has, unfortunately, not kept me from slipping in and out of Atrial Fib as well as other rhythm disturbances. An AV Node ablation with pacemaker insertion has been suggested, but I'm not ready to accept that yet.
I would be lying if I said that I didn't feel disheartened by the whole thing. I do my best to think positive thoughts and to laugh as much and as often as I can.
Just a quick note to say hi!
I just read your story.....my goodness!! I don't even know what to say, other than I am inspired. I have been dealing with frequent PVCs, and now bigeminy that is completely destroying my life. I just had another baby a month ago, and I think that is what has sent these horrible sensations soaring.
How is one supposed to function when all she can feel is the abnormal rythm? How do you cope? How do you get past the fear? I've had similar experiences with my heart before, and it as lessened, but what I am feeling now is far and away the WORST yet and I'm scared it will never feel normal again. I can't even sleep.
I need some support and words of wisdom from someone who has walked the walk. Please.
Thank you so much!!!!
Just a quick note to say hi! Hope you are making progress on your heart issues. Do I recall correctly that you son was planning or is now in medical school? Whatever the case, Best wishes. Our MD son is now in full practice as a Critical Care Anesthesiologist.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.